The Stacey Report

The Wac-a-Mole Approach

Posted in Stacey Updates by dbancroft on January 26, 2009

Extra! Extra! Eewy Medical Stuff!

Or possibly: Extra, EXTRA eewy medical stuff.

You be the judge.

After the Boob Job! Boob Job! there was a time of recovery and then Stacey started in with the scheduled scans and tests and pokes and prods and other pleasant and dignified experiences.

I here prepare the ground by asking: have you ever played Wac-A-Mole?

If you haven’t… well, you are clearly spending too much time doing laundry, first off. Second, here’s an online version that is NOT as much fun as the actual-factual version because when you play the real one these annoying little plastic critters keep popping up but you have a MALLET and you POUND away with great WHACKs — there’s even a little resistance to the beasties so you can feel you’ve done some real damage. Awesome.

So here’s an improbable sentence, which I am proud to attribute to our father:

Metastatic breast cancer is a lot like Wac-a-Mole.

(Here’s another improbable sentence, one I actually said to my toddler: “Honey, please don’t put peas in the stapler.” I just had to share that.)

So after the boob job, in the next series of pleasant and dignified tests, a couple of annoying little critters showed up. A few were in the necrotized fat (eeeeeewwwwww….) around the fake boob, and no one was particularly impressed — apparently necrotized fat is a tremendously confusing substance and even the most stalwart of PET scanners is occasionally thrown off.

But there were a few blips in Stacey’s liver, and I don’t have to tell you how much that sucks. The bone stuff seems fine — as you know there’s really no reliable way to scan for that, so they kind of go by whether she’s having any pain, which she isn’t. So that’s good. But liver blips call for some serious MALLET action.

So, more chemo! But this time it’s pill form and non-baldening.  Things seem to be going well, the only side effect being Hand and Foot Syndrome. No, not Foot and Mouth Disease, which is apparently available only to the cloven-hoofed among us. Hand and Foot Syndrome happens when chemo drugs leak out through the tiniest of capilaries, concentrations of which are found in the hands and feet.

The result is swelling and peeling skin and the feeling that you fell asleep on the beach for about ten hours with everything covered except your feet and now you have to go grocery shopping. That was at the height of the wonderfulness — Stacey has since figured out a routine of soaking and moisturizing and kvetching that seems to do the trick.

More will be revealed as it is revealed to the Stacey Report. But the upshot is that Stacey stubbornly refuses to cave to this bull.

WHACK!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: